Alert archive / Missouri / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 527, NWS Springfield, MO

August 29, 2008Dade County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 29, 2008, 5:54 AM CDT for Dade County, Missouri. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 29, 2008, 5:54 AM CDT (10:54 UTC)
Expired
Aug 29, 2008, 6:33 AM CDT
In force
39 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon

County Dade County, MO

The radar

The Springfield radar (KSGF), 45 km from the middle of the area, began a volume at 11:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 10.9 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2008-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3067 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2008-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3067 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1463 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 2:38 AM CDT, 3 hours 16 minutes earlier.

Area forecast discussion, Aug 29, 2:38 AM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
238 AM CDT FRI AUG 29 2008

.DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO IMPACT PORTIONS OF
EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS EARLY THIS
MORNING.  THIS ACTIVITY DEVELOPED ALONG A SLOW MOVING FRONTAL SYSTEM
THAT APPROACHED FROM THE NORTH OVERNIGHT.  THE COOL FRONT WILL
CONTINUE TO BE A FOCUS FOR ADDITIONAL SHOWERS AND THUNDERSTORMS
TODAY.  WHILE ADDITIONAL RAIN IS EXPECTED OVER FAR SOUTHERN MISSOURI
TODAY...CONVERGENCE ALONG THE ZONE OF BAROCLINICITY IS NOT STRONG
ENOUGH TO SUPPORT WIDESPREAD RAINFALL.  RAINFALL AMOUNTS WILL VARY
FROM ZERO UP TO TWO INCHES...DEPENDING UPON HOW THE STORMS DEVELOP
AND TRACK OVER THE NEXT SEVERAL HOURS.

FOR POPS TODAY...I FOLLOWED THE MET GUIDANCE MUCH CLOSER THAN THE
MAV.  THE MAV BASICALLY HAD ZERO POPS OVER ALL OF SOUTHERN
MISSOURI...WHILE THE MET FOCUSED CHANCE POPS ALONG AND SOUTH OF THE
HIGHWAY 60 CORRIDOR.  THINK THIS SOLUTION HAS A MUCH BETTER HANDLE
ON THE ONGOING SITUATION AS THE FRONT LINGERS OVER THE AREA THROUGH
MOST OF THIS MORNING.  BY THIS EVENING...MOST OF THE CONVECTION WILL
HAVE SHIFTED INTO ARKANSAS.  EVNETUALLY THE FRONT WILL SHIFT INTO
SOUTHERN ARKANSAS...WHICH WILL ALLOW A SLIGHTLY COOLER AND DRIER
AIRMASS TO SPREAD IN.

THIS NORTHERN CONTINENTAL AIRMASS WILL SET THE STAGE FOR DRY AND
SUNNY CONDITIONS OVER THE HOLIDAY WEEKEND.  AFTERNOON TEMPERATURES
IN THE MID AND UPPER 80S SATURDAY AND SUNDAY ARE EXPECTED...WHILE
OVERNIGHT LOWS RANGE FROM THE UPPER 50S IN CENTRAL MISSOURI...TO MID
60S IN FAR SOUTHWEST MISSOURI.

HEADING INTO NEXT WORK WEEK...THE UPPER FLOW WILL BECOME MORE
AMPLIFIED WITH RIDGING OUT EAST...LONG WAVE TROUGHING IN THE WEST.
LOW LEVEL SOUTHERLY FLOW WILL RETURN ALLOWING TEMPERATURES TO WARM
BACK INTO THE 90S IN SOME LOCATIONS.  AS OF NOW THERE REMAINS NO
ORGANIZED SIGNAL FOR PRECIPITATION CHANCES THROUGH TUESDAY NIGHT.

HURRICANE GUSTAV IS FORECASTED TO MAKE LANDFALL SOMEWHERE OVER THE
CENTRAL GULF COAST SOMETIME BY MID WEEK.  THE ECMWF HAS BEEN
CONSISTENT WITH SHIFTING THE REMNANTS OF GUSTAV DIRECTLY INTO THE
OZARKS.  THE GFS STALLS GUSTAV OUT OVER THE DEEP SOUTH.  WE WILL
CONTINUE TO MONITOR MODEL TRENDS CLOSELY OVER THE NEXT FEW DAYS IN
ORDER TO DISCERN WHETHER OR NOT HEAVY RAIN WILL BE POSSIBLE SOMETIME
LATE NEXT WEEK.  STAY TUNED.

CRAMER

&&

.AVIATION...

FOR THE 06Z TAFS...WENT AHEAD AND ADJUSTED WINDS BACK TO SOUTH AS
OUTFLOW BOUNDARY LOST ITS MOMENTUM BEFORE REACHING THE JOPLIN AND
SPRINGFIELD TERMINALS. WILL KEEP SOME VICINITY STORMS THROUGH MUCH
OF THE NIGHT WITH ONGOING ACTIVITY OVER CENTRAL MO AND EASTERN
KANSAS.

WILL BRING GRADUAL WIND SHIFT THROUGH THE TERMINALS BY FRIDAY
AFTERNOON WITH IMPROVING CONDITIONS LATE IN THE FORECAST PERIOD AS
DRIER AIRMASS SPREADS SOUTHWARD BEHIND THE FRONT.

TERRY

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Aug 29, 4:30 AM CDT, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
430 AM CDT FRI AUG 29 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-300930-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
430 AM CDT FRI AUG 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

 SCATTERED THUNDERSTORMS WILL IMPACT PORTIONS OF EXTREME SOUTHEAST
 KANSAS AND THE MISSOURI OZARKS TODAY. AREAS ALONG AND SOUTH OF A
 LINE FROM FORT SCOTT KANSAS TO ROUND SPRING MISSOURI WILL RECEIVE
 THE GREATEST FREQUENCY OF STORMS.  A FEW SEVERE THUNDERSTORMS
 CONTAINING DAMAGING WIND GUSTS ALONG WITH LARGE HAIL CAN NOT
 BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

 NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER

In the hours before

Special weather statement, Aug 29, 1:40 AM CDT, 4 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
140 AM CDT FRI AUG 29 2008

MOZ056-057-069-290745-
CAMDEN MO-MILLER MO-MORGAN MO-
140 AM CDT FRI AUG 29 2008

...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN CAMDEN...SOUTHEASTERN
MORGAN AND SOUTHERN MILLER COUNTIES UNTIL 245 AM CDT...

AT 134 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LAURIE...OR 11 MILES NORTHWEST OF OSAGE
BEACH...MOVING EAST AT 23 MPH.

PENNY SIZE HAIL AND 40 MPH WINDS ARE EXPECTED WITH THIS STORM.

DSA
Special weather statement, Aug 29, 2:19 AM CDT, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
219 AM CDT FRI AUG 29 2008

MOZ070-081-290800-
LACLEDE MO-PULASKI MO-
219 AM CDT FRI AUG 29 2008

...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN LACLEDE AND PULASKI
COUNTIES UNTIL 300 AM CDT...

AT 213 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CROCKER...OR 10 MILES NORTHWEST OF
WAYNESVILLE...MOVING SOUTHEAST AT 35 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

DSA
Special weather statement, Aug 29, 4:44 AM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
444 AM CDT FRI AUG 29 2008

MOZ066-291030-
VERNON MO-
444 AM CDT FRI AUG 29 2008

...SIGNIFICANT WEATHER ALERT FOR CENTRAL VERNON COUNTY UNTIL 530 AM
CDT...

AT 438 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES EAST OF FORT SCOTT...MOVING EAST AT 20
MPH.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

DSA
Special weather statement, Aug 29, 5:52 AM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
552 AM CDT FRI AUG 29 2008

MOZ089-291145-
DADE MO-
552 AM CDT FRI AUG 29 2008

...SIGNIFICANT WEATHER ALERT FOR DADE COUNTY UNTIL 645 AM CDT...

AT 546 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LOCKWOOD...OR 5 MILES WEST OF GREENFIELD...
MOVING EAST AT 15 MPH.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

DSA

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 8:01 PM CDTSevere Thunderstorm WarningSGFBenton, Morgan46 min
Aug 28, 8:36 PM CDTSevere Thunderstorm WarningSGFBenton, Morgan27 min
Aug 28, 10:08 PM CDTFlash Flood WarningSGFPhelps6 hr
Aug 28, 11:14 PM CDTFlash Flood WarningSGFDent, Phelps, Pulaski, Shannon, Texas6 hr
Aug 29, 3:55 AM CDTAreal Flood WarningSGFDent, Phelps, Pulaski, Shannon, Texas6 hr
Aug 29, 5:18 AM CDTSevere Thunderstorm WarningSGFSt. Clair, Vernon35 min
Aug 29, 8:43 AM CDTAreal Flood WarningSGFDent, Laclede, Phelps, Pulaski, Shannon, Texas and 1 more3 hr
Aug 29, 9:04 AM CDTFlash Flood WarningSGFBarry, McDonald, Newton6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.